It can be terrifying when your child is using drugs. When they using heroin, fentanyl or other opioids, like prescription pain pills, however, the fear is even greater, since these substances pose a much higher risk of fatal overdose.
While you work on connecting your child with treatment, there are things you can do to help diminish the risk for overdose.
Have a safety plan
While not endorsing the use of substances, it’s important to accept the reality of it and focus on reducing harmful consequences. Discussing a safety plan with your child as a precautionary measure can help reduce the opportunity of accidental overdose. “When you are the parent of someone using drugs, you are so busy trying to get them to stop that you don’t give advice on how to stay alive while they are using [the substances],” says Robin Elliott in an article in the Huffington Post. A safety plan can contain the advice listed here, as well as letting your child know that you care and you want to stay involved in their life in a positive way.
Get naloxone for yourself and your child
Naloxone, also known by its brand name, Narcan, is a life-saving medication that can stop an opioid overdose. It’s easy to administer and is available at most pharmacies and from many community organizations across the country. You should always have naloxone available to both you and your child, just as you would a first-aid kit.
Educate your child of the risks of overdosing
If your child has been abstinent from using opioids for any period of time, regardless of the reason, they are at greater risk of overdosing, as their tolerance isn’t what it once was. A change in tolerance can happen as a result of detoxing, completing a treatment program, being incarcerated, prematurely discontinuing certain forms of medication-assisted treatment, or simply choosing not to use substances. As a result, your child’s “usual” dose could be life-threatening. It’s important to have ongoing conversations about the risks associated with lowered tolerance as part of the overall safety plan.
Wave the red flags related to combining opioids with other substances
People who use opioids often do so in combination with other substances such as stimulants (i.e., cocaine, meth) and depressants (i.e., benzodiazepines, alcohol, sleep medications), placing them at greater risk of an overdose. In combination, these substances can tax the heart and the respiratory system, greatly compromising your child’s health. Making sure your child is aware of these dangers is crucial.
Emphasize the dangers of fentanyl
Make sure your child knows about fentanyl, a drug that is 50-100 times more potent than morphine and can be deadly. Because it is relatively cheap, it is often mixed in with heroin and pressed into what is perceived to be prescription pain pills.
Encourage your child to avoid using opioids alone
If all else fails and an overdose occurs, it’s primarily going to be up to those present to do something to help. If your child is the one experiencing distress, people around them must be able to recognize the signs of an overdose — especially unresponsiveness, slow or erratic breathing, and blue lips and fingertips — to call 911 and to administer naloxone. Encourage your them to surround themselves with trustworthy people who understand that Good Samaritan laws offer protection in most states, should something go wrong.
Ask for help
Developing a safety plan and having this conversation can be challenging on so many levels, so let us know how we can support you, whether it’s the content, how to say it, emotional support — whatever would be most useful. If you need help in determining a course of action, how to address waitlists for treatment or gaps and denials in services, please reach out to one of our trained and caring parent specialists on our Parent Helpline.